Question 29

Created on Wed, 05/13/2015 - 03:27
Last updated on Thu, 10/08/2015 - 01:17
Pass rate: 53%
Highest mark: 8.3

Other SAQs in this paper

Other SAQs on this topic

You are called to the Emergency Department to assist in the management of a 45-year-old man with respiratory distress. He is a known HIV patient with Pneumocystis jiroveci pneumonia and an allergy to sulphonamides.

On examination: 
Temperature 38.8ºC 
Mucous membranes appear cyanotic

Respiratory rate 35/min 
Heart rate 125/min

Blood pressure 90/50 mmHg 
SpO2 82% on 8L/min oxygen via Hudson mask

Initial arterial blood gas analysis (ABG) is as follows:

Parameter

Result

Normal Range

pH

7.32

7.35 – 7.45

PCO2

27.6 mmHg (3.6 kPa)

35 – 45 (4.6 – 6.0)

PO2

84.6 mmHg (11 kPa)

HCO3

13.9 mmol/L

22 – 27

Standard Base Excess

11.0

-2 – +2

Hb

62 G/L

110 – 165

SpO2

93.4%

FCOHb

0.5%

FHHb

5.4%

FMetHb

18.4%

FO2Hb

75.7%

  • Interpret the ABG report.
  • What is the likely diagnosis?
  • Outline your management of this patient

[Click here to toggle visibility of the answers]

College Answer

a)

ABG:

Metabolic acidosis 
Respiratory compensation

Anaemia 
Marked MetHb

b) 
What is the likely diagnosis?

Drug related (dapsone as known sensitivity to sulphonamides) methaemoglobinaemia. Haemolytic anaemia likely in this setting

c) 
Outline your management of this patient

ABCs.

Empirical antimicrobial therapy until sepsis is excluded

Cease Dapsone

Use ABG with co-oximetry rather than pulse oximetry in the initial period to monitor response. Oximeter will not be reliable due to MetHb so there will be a reliance on clinical signs and gases.

Optimize tissue oxygen delivery – evidence on ABG that tissue Oxygen delivery is inadequate with lactataemia.

Transfuse - Hb 62 and functionally ~50- transfusion reasonable option

Ensure Hb maximally oxygenated – target high FHbO2 pending resolution of MetHbaemia so pO2 target high (eg >80mmHg)

Methylene Blue infusion 1-2 mg/kg (ideally do a rapid G6PD screen prior)

Exogenous glucose

Exchange transfusion if other measures fail or unavailable

N- acetylcysteine, cimetidine, ketoconazole - experimental

Discussion

ABG analysis:

  • There is acidaemia
  • There is an attempt at respiratory compensation
  • The bicarbonate is low, suggesting that there is a metabolic acidosis.
  • The respiratory compensation for this metabolic acidosis: (1.39 × 1.5) + 8 = 28.8; thus the acidosis is well compensated.

Information for the calculation of anion gap and delta ratio is not supplied, but it is irrelevant. The lactate is probably very high. The massive elephant in the room is the methaemoglobinaemia and anaemia, which are causing a significant tissue hypoxia.

The culprit must be dapsone. The man clearly has some sort of chronic suppression therapy for Pneumocystis, and is allergic to sulfonamides. Apart from classical sulfonamides, dapsone is essentially the only dihydrofolate reductase inhibitor useful for this purpose. It is a sufficiently structurally distinct molecule, and many sulfa-allergic people will not react to it

The commonest side effects of dapsone include methaemoglobinaemia, haemolytic anaemia, and agranulocytosis. Dapsone is converted by the cytochrome P-450 system into a hydroxylamine, which then oxidizes haemoglobin - forming methaemoglobin -and in the process regenerates itself back into dapsone, so that the cycle can repeat.

So, how does one treat methaemoglobinaemia?

  • Use a co-oximeter to measure oxygen saturation - the pulse oximeter will read about 82%.
  • Increase the oxygen carrying capacity of blood by transfusion of PRBCs
  • Aim for a high PaO2
  • Infuse methylene blue to reduce all the Fe3+ back into Fe2+
  • Infuse glucose - it is essential for the hexose monophosphate shunt, which produces the NADPH required for methylene blue to be effective

References

Ward, Kristina E., and Michelle W. McCarthy. "Dapsone-induced methemoglobinemia." Annals of Pharmacotherapy 32.5 (1998): 549-553.

Wright, Robert O., William J. Lewander, and Alan D. Woolf. "Methemoglobinemia: etiology, pharmacology, and clinical management."Annals of emergency medicine 34.5 (1999): 646-656.

All about dapsone from inchem.org